Don't give your children codeine, American Academy of Pediatrics says

A common painkiller has deadly effects on some children, according to the American Academy of Pediatrics.

The association released a report this week, saying it’s time to stop prescribing codeine to kids (who metabolize the drug differently than adults), because the opiate can slow breathing to the point of death.

Codeine is in pain medications, cough syrups and medications used to treat diarrhea.

Between 1965 and 2015, 64 children suffered severe respiratory problems and 24 died after taking codeine, according to Adverse Event Reporting System data cited in the report.

This isn’t the first time someone raised concerns about codeine. Within the last five years, the World Health Organization, the US Food and Drug Administration, the European Medicines Agency, Health Canada and the European Medicines Agency warned about codeine's effects.

Even with the information available, pediatricians still regularly administer medications with codeine. The drug is also available without a prescription in cough medications in 28 states and D.C. Find a list of medications that include codeine on the U.S. National Library of Medicine website. More than 800,000 patients younger than 11 were prescribed codeine between 2007 and 2011, according to a study cited in the AAP report.

AAP said codeine alternatives include oxycodone, hydrocodone and tramadol. But those come with risks, too.

"The answer may not lie in using more medication or different medications but merely using more effectively other options that are currently available," the report says.

The study's authors say using medications with non-opioid agents, like Ibuprofen, are the best options for children seeking relief.


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment